Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 34, NWS Salt Lake City, UT

August 10, 2023Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 10, 2023, 12:26 PM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2023, 12:26 PM MDT (18:26 UTC)
Expired
Aug 10, 2023, 3:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Iron County, UT, Kane County, UT, Washington County, UT

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:02 PM MDTFLASH FLOOD1 Ene Virgin, UTZion National Park rangers reported multiple large waterfalls throughout the park. Additionally, the river gage on the Virgin River at Virgin recorded an increase in flows from 77 cfs to 1604 cfs between 1200PM and 100PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WGUS55 KSLC 101826
FFWSLC
UTC021-025-053-102130-
/O.NEW.KSLC.FF.W.0034.230810T1826Z-230810T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1226 PM MDT Thu Aug 10 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 330 PM MDT.

* At 1226 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.25 and 0.5 inches of rain have fallen. The expected rainfall 
  rate is 1 to 1.5 inches in 1 hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of slot canyons,
           normally dry washes and other vulnerable areas
           throughout Zion National Park.

* Some locations that will experience flash flooding include...
  Zion National Park, La Verkin, Virgin, Springdale, Rockville and 
  Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3751 11323 3751 11312 3738 11290 3729 11276
      3709 11290 3719 11321 3721 11322

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

AD
2 follow-up statements
307 
WGUS75 KSLC 102003
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
203 PM MDT Thu Aug 10 2023

UTC021-025-053-102130-
/O.CON.KSLC.FF.W.0034.000000T0000Z-230810T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
203 PM MDT Thu Aug 10 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN IRON, WEST CENTRAL KANE AND EAST CENTRAL 
WASHINGTON COUNTIES...

At 203 PM MDT, Doppler radar and automated rain gauges indicated 
ongoing thunderstorms producing heavy rain across the warned area. 
Between 0.5 and 1 inches of rain have fallen. Flash flooding is 
ongoing across Zion NP.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar, automated gauges, National Park personnel and
         river gauges. Park rangers reported numerous large
         waterfalls in the park, and the Virgin River at Virgin
         flows increased from 77 cfs to 1604 cfs in one hour.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Zion National Park, La Verkin, Virgin, Springdale, Rockville and 
  Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3751 11323 3751 11312 3738 11290 3729 11276
      3709 11290 3719 11321 3721 11322

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

AD
398 
WGUS75 KSLC 102127
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
327 PM MDT Thu Aug 10 2023

UTC021-025-053-102137-
/O.EXP.KSLC.FF.W.0034.000000T0000Z-230810T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
327 PM MDT Thu Aug 10 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MDT THIS AFTERNOON FOR 
SOUTHEASTERN IRON, WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...

The heavy rain has ended although elevated flows persist in some 
canyons, streams and rivers. Check with the Zion National Park 
visitors center to obtain the latest information regarding park 
conditions.

LAT...LON 3751 11323 3751 11312 3738 11290 3729 11276
      3709 11290 3719 11321 3721 11322

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:13 AM MDT, 8 hours 13 minutes earlier.

Area forecast discussion, Aug 10, 4:13 AM MDT, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 AM MDT Thu Aug 10 2023

.SYNOPSIS...Southwesterly flow over the area will allow moisture to
increase through Friday, remaining in place through the weekend.
Drier air may move back into the area, but especially northern Utah,
by the middle portion of next week.

&&

.SHORT TERM (THROUGH 12Z SATURDAY)...An upper ridge over Utah this
morning will shift eastward and become less amplified due to a
couple of shortwave troughs. One such trough is currently tracking
east across Montana, and is responsible for the flattening of the
ridge. The other is a weak disturbance ejecting into SoCal and which
is progged to develop into a closed low which will then settle into
place over the SoCal Coast through the weekend. Southwesterly flow
across southern Utah today will be advecting in a plume of moisture
that exists across SoCal, far southern Nevada, and western Arizona.
Latest PWAT analysis shows the 1 inch contour just outside the far
southwest corner of Utah, with between 0.7-0.9 inches currently
across southern Utah. Latest guidance suggests that PWATs could
reach 1.2 inches across far southern Utah by this afternoon. With
the flow turning more westerly this afternoon, however, the moisture
is not expected to make it into northern Utah today.

Showers and thunderstorms are expected to develop across southern
and central Utah today as the moisture makes its way into the area.
Some dynamic support exists with a jet streak crossing southern Utah
this morning and then some upper diffluence this afternoon ahead of
the upper low. While some areas on the leading edge of the moisture
surge may see some high-based convection initially, dewpoints are
already in the 50s at some sites across southwest Utah, so the low-
levels may moisten fairly quickly and locally heavy rain will be
possible.

Some CAMs, especially many of the recent HRRR runs, have been
excited about convection later this morning into the afternoon.
However, there has not been much consistency between the various
CAMs, as some also keep the strongest convection south of the
Arizona border. Given this uncertainty, have held off on any Flash
Flood Watches for the time being. That said, the best chance for
flash flooding today will be across Washington and Kane Counties,
and perhaps the Capitol Reef area if the lower levels moisten
quickly enough there.

As the upper low retrogrades to the SoCal coast, southwesterly flow
returns, allowing the moisture to spread northward tomorrow, with
0.8-0.9 inch PWATs expected to reach northern Utah. Meanwhile, it is
progged to dry slightly across southern Utah, but PWATs are expected
to remain near 1 inch. However, there is expected to be less forcing
tomorrow, so convection may be tied more to the higher terrain.

.LONG TERM (After 12Z Saturday)...We will continue to contend with
an area of low pressure to our west this weekend with building high
pressure from the northwest. Daily shower and thunderstorm chances
are expected in the southern two-thirds of the state as a result,
especially over the higher terrain. A chance for a thunderstorm
can't be ruled out across northern Utah, including along the Wasatch
Front each afternoon. This pattern will remain in play until high
pressure to our southeast kicks the low out to sea sometime early
next week. At this point, no cluster mean is showing a different
solution (in comparison to a possible solution from previous runs
had that the low absorbing into another low to the north). As such,
the forecast gradually will become more influenced by high pressure
with a warming and drying trend. No real influence from an area of
low pressure over Canada (and its subsequent cold front) are
anticipated as these features are forecast to stay well to our north
and northeast.

&&

.AVIATION...KSLC...VFR conditions are forecast today with high based
clouds anticipated. Breezy southerly winds this morning are expected
through approximately 16z with gusts between 20 and 25 mph. Winds
are forecast to shift out of the northwest early this afternoon and
back southeast around 04z this evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms are
expected to impact southern Utah terminals this morning and this
afternoon. A line of thunderstorms are forecast to track northeast
from NV/AZ, impacting SGU to CDC between 14z and 21z. Brief MVFR
conditions from reduced visibility are possible. Gusty outflow winds
are also possible in or near thunderstorms; wind gusts of 40+ mph
are possible. Additional thunderstorms may impact southern terminals
through the afternoon; improving conditions are expected near or
after 00z. Across northern Utah and southwest Wyoming, there's a
less than 10% chance for showers and thunderstorms this afternoon at
PVU; otherwise dry conditions are anticipated.

&&

.FIRE WEATHER...Moisture will increase from the south and spread
into central Utah today. This will bring higher humidities and
generally scattered wet thunderstorms to southern and central Utah,
with locally heavy rainfall possible. However, areas on the leading
edge of this moisture surge could potentially see a brief period of
dry thunderstorms initially before the storms trend wetter. The
moisture will spread farther northward tomorrow, with the higher
terrain of northern Utah expected to see mostly wet thunderstorms.
This moisture will linger through the weekend and into the early
part of next week. Heading into the middle part of next week,
northern Utah will start to trend drier again while some moisture is
expected to remain in place across southern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:22 PM MDTSpecial Weather StatementSLC38 min
Aug 9, 9:50 PM MDTSpecial Weather StatementSLCTooele40 min
Aug 10, 1:46 PM MDTSpecial Weather StatementSLCKane44 min
Aug 10, 2:42 PM MDTSpecial Weather StatementSLCMillard48 min
Aug 10, 5:48 PM MDTSpecial Weather StatementSLCJuab42 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.